Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 7, 2024, 7:52 PM CDT for DeKalb County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 7:52 PM CDT (00:52 UTC)
- Expired
- May 7, 2024, 8:06 PM CDT
- In force
- 14 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 16.4
The text
As transmitted.
148
WFUS54 KHUN 080052
TORHUN
ALC049-080130-
/O.NEW.KHUN.TO.W.0008.240508T0052Z-240508T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
752 PM CDT Tue May 7 2024
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northeastern DeKalb County in northeastern Alabama...
* Until 830 PM CDT.
* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ider, or 15 miles northeast of Rainsville, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ider around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3466 8573 3470 8573 3475 8569 3475 8567
3476 8566 3478 8557 3475 8556 3462 8553
TIME...MOT...LOC 0052Z 270DEG 16KT 3469 8570
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RAD1 follow-up statement
104
WWUS54 KHUN 080106 RRA
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
806 PM CDT Tue May 7 2024
ALC049-080116-
/O.CAN.KHUN.TO.W.0008.000000T0000Z-240508T0130Z/
DeKalb AL-
806 PM CDT Tue May 7 2024
...THE TORNADO WARNING FOR NORTHEASTERN DEKALB COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Dekalb County.
&&
LAT...LON 3466 8573 3470 8573 3475 8569 3475 8567
3476 8566 3478 8557 3475 8556 3462 8553
TIME...MOT...LOC 0105Z 270DEG 16KT 3469 8562
$$
RADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 3:11 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 7, 3:11 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 311 PM CDT Tue May 7 2024 ...New NEAR TERM, SHORT TERM... .NEAR TERM... (Tonight and Wednesday) Issued at 311 PM CDT Tue May 7 2024 Upper level southwest flow with subtle shortwaves are expected aloft over the Tennessee Valley this evening and overnight. Meanwhile, a trailing cold front from a surface low over the Great Lakes will slowly approach the Tennessee Valley overnight as well. Overall, the environment is conducive for storm development this evening with dewpoints in the 70s, along with instability values over 2000 J/kg, bulk shear values between 20-30 knots, and mid level lapse rates between 6.5-7.5 deg C/km. In addition, a low level jet will be present tonight, but likely remain around 25 knots over our area. However, guidance suggests the LLJ will be stronger to our north. Over the past hour or so, light showers have streamed over northern Alabama and southern middle Tennessee with only a few flashes of lightning detected. If storms can get going, they have the capability of becoming severe and producing damaging winds and hail. Hi-Res models also indicate another round of showers and storms tonight, perhaps beginning just before midnight, and continuing into Wednesday morning. The big question is whether or not these storms, which will move south of Tennessee this evening, will make it far enough south into our local area. If they do, confidence is low whether they will make it south of the Tennessee River. CAMs solutions differ widely with what scenario will play out. Ultimately, should storms enter our area, they have the potential of producing damaging winds and hail. Make sure to have multiple ways of receiving warning information tonight! For the rest of the day on Wednesday, low to medium (20-50%) chances of showers and storms are mostly forecast; however, not anticipating these to be severe at this time. For temperatures, it will be fairly warm tonight due to elevated moisture, with lows only dropping into the mid 60s to lower 70s. Highs Wednesday are then forecast to top out in the 80s. && .SHORT TERM... (Wednesday Night through Thursday Night) Issued at 311 PM CDT Tue May 7 2024 The "main event" in terms of severe weather will come in the form of a mesoscale convective system (MCS) traversing the Tennessee Valley Wednesday night into Thursday morning. Upper level southwest flow will continue, but more potent upper shortwaves are shown by models to ripple over the region Wednesday night into early Thursday. In addition, another low pressure system looks to develop and track over the Midwest by Wednesday evening, progressing east into the Ohio Valley by Thursday morning. Model instability will be lower overnight; but, even so, values are shown by guidance to be around 2000 J/kg. Bulk shear values range between 30-50 knots as well, with a stronger LLJ to between 35-40 knots over the region. Midlevel lapse rates are also higher, between 7-8 deg C/km along with 0-1 km SRH between 200-250 m2/s2. Therefore, the ingredients are in place for all modes of severe weather Wednesday night into Thursday morning: damaging winds, hail, and embedded tornadoes. Models have also been fairly consistent with the timing of this MCS, with it reaching northwestern Alabama around midnight and moving southeast over the local area during the overnight hours, exiting around 8AM. The Storm Prediction Center has the majority of our area in a Slight Risk (level 2/5) of severe weather, with portions of our southern middle Tennessee counties in an Enhanced Risk (level 3/5). Again, please make sure to have multiple ways to receive warnings, especially ones that will wake you up in the middle of the night! Another concern is the potential for localized flooding, especially where storms train over the same locations repeatedly. At this point, our forecast storm total rainfall ranges from 1-2 inches, with locally higher amounts possible. Turn around, don't drown if you encounter flooded roads - find an alternate route! Once the MCS moves south of the area Thursday morning, residual chances (low to medium; 30-50%) of showers and some storms remain possible through Thursday evening. && .LONG TERM... (Friday through Monday) Issued at 427 AM CDT Tue May 7 2024 Prevailing NW flow aloft will exist across the region for much of the extended period, allowing a cooler and drier Canadian airmass to be advected deep into the southeastern CONUS. Highs will be in the 70s, with lows in the 50s, and although conditions will remain dry for most of the region, at least a couple of well- defined vorticity lobes will track southeastward across the TN Valley on Friday/Saturday, warranting a very low POP for light showers. && .AVIATION... (18Z TAFS) Issued at 1258 PM CDT Tue May 7 2024 Unsettled weather will comprise the forecast through midweek. Light showers have developed over the region this afternoon. Anticipating low to medium (20-50%) chances of showers with a few storms by mid-afternoon and into this evening. Some of these storms may become severe, bringing the risk of damaging winds as well as hail. A brief lull is then possible by mid-evening before another round of showers and a few storms may develop and move across the area later tonight (mainly north of the TN River). A few of these storms could become severe with damaging winds and hail the main threats. Low chances (20-30%) of showers/storms will then persist Wednesday morning. Reduced CIGs to MVFR and possibly to IFR are forecast late tonight through Wednesday morning as well. South/southwest winds between 10-15 knots will continue through this evening, with some wind gusts to around 20 knots this afternoon. Winds are then expected to decrease to between 5-10 knots Wednesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...26 SHORT TERM....26 LONG TERM....70 AVIATION...26
In the hours before
Special weather statement, May 7, 5:41 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
541 PM CDT Tue May 7 2024
ALZ005-006-TNZ096-072330-
Madison AL-Limestone AL-Lincoln TN-
541 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON...NORTHEASTERN
LIMESTONE AND LINCOLN COUNTIES THROUGH 630 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 11 miles north of Athens, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Meridianville, Moores Mill, Hazel Green, Ardmore, New
Market, Harvest, Lincoln, Elkmont, and Elkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3532 8653 3495 8629 3493 8632 3491 8631
3491 8632 3486 8696 3500 8713 3499 8684
3516 8683
TIME...MOT...LOC 2241Z 247DEG 33KT 3496 8692
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RADSpecial weather statement, May 7, 6:07 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
607 PM CDT Tue May 7 2024
ALZ006-009-TNZ096-097-080000-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
607 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 700 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Huntland, New Market, Hytop, Plevna, Jericho, and Elora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3476 8653 3489 8665 3516 8623 3494 8599
TIME...MOT...LOC 2307Z 237DEG 31KT 3487 8649
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RADSpecial weather statement, May 7, 6:47 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 PM CDT Tue May 7 2024
ALZ009-010-080030-
DeKalb AL-Jackson AL-
647 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT JACKSON AND NORTHEASTERN DEKALB
COUNTIES THROUGH 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hollywood, or near Scottsboro, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Section, Ider,
Pisgah, Pleasant Groves, and Hytop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Guntersville, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3452 8611 3453 8613 3452 8615 3454 8614
3453 8615 3455 8614 3460 8615 3460 8622
3472 8632 3486 8627 3499 8575 3499 8561
3498 8560 3475 8556
TIME...MOT...LOC 2347Z 242DEG 32KT 3471 8602
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:18 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 42 min |
| May 7, 7:26 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 34 min |
| May 7, 7:48 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| May 8, 6:58 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 47 min |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.